Iowa, 2022High Wind and Strong Wind in Iowa, March 25, 2022
March 25, 2022 · NWS FSD · 10 events in 10 counties and zones
Northwest wind increased to 25 to 35 mph, with numerous gusts to 45 to 55 mph across northwest Iowa following an overnight frontal passage.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest wind increased to 25 to 35 mph, with numerous gusts to 45 to 55 mph across northwest Iowa following an overnight frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 25, 4:37 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Mar 25, 4:37 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
537 AM CDT Fri Mar 25 2022
.SHORT TERM...(Today and Tonight)
Issued at 343 AM CDT Fri Mar 25 2022
A cold front is presently pushing across the CWA early this morning,
and observations are indicating northwesterly winds beginning to
pick up with strong cold air advection behind the front. Expecting
winds to continue increase through the day, with model soundings
indicating deep mixing by afternoon. HRRR and RAP soundings would
suggest mixing to around 750 mb, with the NAM and GFS slightly
lower. Either way, with winds at the top of the mixed layer running
around 40 to 50 kts or slightly stronger, we are still looking at
wind gusts of 40 to 50 mph, and stayed with the NBM 90th percentile
for winds into this evening. Because of that, the current Wind
Advisory looks appropriate. The deep mixing will allow afternoon dew
points to fall into the teens to lower 20s - which is supported by
soundings and HREF ensembles - and with temperatures in the lower to
mid 50s over the western half of the CWA, afternoon RH values will
drop to 15 to 25 percent over that area. This will of course lead to
critical fire weather conditions as addressed below.
A secondary boundary with strong cold air advection slides southward
late this afternoon and evening behind an exiting shortwave to our
east, and this may allow stronger winds to persist into the mid
evening before slowly tapering downward tonight. With the cold air
advection, it will be colder overnight as lows fall into the upper
teens to lower 20s.
.LONG TERM...(Saturday through Thursday)
Issued at 343 AM CDT Fri Mar 25 2022
Surface high pressure then settles into the region for the weekend,
leading to dry conditions for Saturday and Sunday with temperatures
at or just below normal for this time of year. The surface ridge
slides to the east later on Sunday into Monday as an upper level
ridge drifts into the Northern Plains. With increasing warm air
advection in the low to mid levels, Monday will be a much milder day
as highs climb into the 50s to 60s. Cannot completely rule out light
precipitation early on Monday with the increasing midlevel theta e
advection, though with the exception of the ECMWF, most models
remain dry.
Still seeing model differences for the middle of next week with
respect to the handling of northern and southern stream upper level
energy which attempts to phase somewhere over the central portion of
the CONUS toward Wednesday or Thursday. The ECMWF continues to be
more of an open and progressive wave, while the GFS offers more of a
closed off low/slower solution. Because of this, the deterministic
GFS continues to bring more precipitation to our area during that
time frame, while the ECMWF has less - with both of these solutions
supported by their respective ensembles. In any event, there does
appear the likelihood of at least some precipitation in our area for
the middle of next week. With that will come cooler temperatures for
Wednesday and Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 534 AM CDT Fri Mar 25 2022
VFR conditions expected through the TAF period. Northwesterly
winds will increase through the morning, gusting around 40 kts
into this evening. Winds will then slowly taper downward through
tonight.
&&
.FIRE WEATHER...
Issued at 343 AM CDT Fri Mar 25 2022
BUFKIT soundings indicate deep mixing across the area for today,
and this will allow strong winds and dry air to mix to the
surface. With winds at the top of the mixed layer running around
40 to 50 kts or stronger, there will be surface gusts of 40 to 50
mph across the area during the afternoon. As the drier air mixes
down, dew points will fall into the teens to lower 20s. Warmest
readings will occur through the James and MO River valleys with
highs in the lower to mid 50s, and this will yield afternoon RH
values of 15 to 25 percent - resulting in extreme fire danger
over those areas. To the east, temperatures will remain in the
40s, thus the fire danger will be slightly less. These variables
align well with the current Red Flag Warning, so no changes were
made to the current headlines. The situation will be monitored
throughout the day, and appropriate changes made if the driest
air makes it farther to the east or temperatures warm more than
expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM CDT this evening for
SDZ038-039-050-052>071.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for SDZ038>040-052>071.
MN...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning from noon today to 9 PM CDT this evening for
IAZ001-012-020-031.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning from noon today to 9 PM CDT this evening for
NEZ013-014.
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for NEZ013-014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
FIRE WEATHER...JMHazardous weather outlook, Mar 25, 3:18 AM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
418 AM CDT Fri Mar 25 2022
IAZ001-012-020-031-NEZ013-014-SDZ038-039-052>071-260930-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
418 AM CDT Fri Mar 25 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Northwesterly winds will gust 40 to 50 mph today. This along with
very low humidity and dry fuels, will lead to critical fire danger
during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-260930-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
418 AM CDT Fri Mar 25 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.
.DAY ONE...Today and tonight.
Northwesterly winds will gust 40 to 50 mph today. This along with
very low humidity and dry fuels, will lead to very high fire danger
during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-260930-
Gregory-
418 AM CDT Fri Mar 25 2022
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
Northwesterly winds will gust 35 to 45 mph today. This along with
very low humidity and dry fuels, will lead to critical fire danger
during the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Sioux
- When
- March 25, 9:00 AM CST to 6:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
A peak wind gust of 45 mph was measured at personal weather station FW6302 in Hawarden.
Strong Wind, O'Brien
- When
- March 25, 9:45 AM CST to 5:45 PM CST
- Where
- O'Brien forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
A peak wind gust of 49 mph was measured at automated weather observing system site KSHL at Sheldon.
Strong Wind, Buena Vista
- When
- March 25, 9:45 AM CST to 5:45 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
A peak wind gust of 50 mph was measured at State of Iowa Road Weather Information System site RSLI4 2 miles east-northeast of Truesdale.
Strong Wind, Osceola
- When
- March 25, 9:45 AM CST to 5:45 PM CST
- Where
- Osceola forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
A peak wind gust of 49 mph was measured at automated weather observing system site KSHL at Sheldon and 51 mph at KOTG in Worthington.
Strong Wind, Dickinson
- When
- March 25, 9:45 AM CST to 6:00 PM CST
- Where
- Dickinson forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
A peak wind gust of 44 mph was measured at personal weather station FW1255 in Milford, personal weather station EW9051 in Spirit Lake, and personal weather station AS497 in Lake Park.
Strong Wind, Lyon
- When
- March 25, 10:00 AM CST to 5:00 PM CST
- Where
- Lyon forecast zone
- Measured
- 29 kt (33 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Sustained winds were periodically 30 to 35 mph at Iowa State Mesonet site DONI4 3 miles east-northeast of Doon, with a peak sustained wind of 35 mph.
Strong Wind, Woodbury
- When
- March 25, 10:00 AM CST to 6:00 PM CST
- Where
- Woodbury forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
A peak wind gust of 53 mph was measured at automated surface observing system site KSUX 1 mile west-southwest of Sergeant Bluff.
Strong Wind, Cherokee
- When
- March 25, 10:00 AM CST to 5:00 PM CST
- Where
- Cherokee forecast zone
- Measured
- 31 kt (36 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Sustained winds were periodically 30 to 35 mph at Iowa State Mesonet site MCSI4 10 miles south of Marcus, with a peak sustained wind of 36 mph.
Strong Wind, Plymouth
- When
- March 25, 10:00 AM CST to 5:00 PM CST
- Where
- Plymouth forecast zone
- Measured
- 27 kt (31 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Sustained winds were periodically around 30 mph at automated weather observing system site KLRJ at Le Mars, with a peak sustained wind of 31 mph.
High Wind, Clay
- When
- March 25, 11:55 AM CST to 12:00 PM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured by the automated surface observing system site KSPW 3 miles west northwest of Spencer.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 25, 20221 death · 3 injured · 1 event
- Wildfire in Texas, March 25 to 31, 2022$800,000 · 6 events
- High Wind and Strong Wind in South Dakota, March 25, 202251 kt wind · 23 events
- Flash Flood in American Samoa, March 25 to 26, 2022$20,000 · 1 event
- Damaging Winds and High Wind in Illinois, March 25, 202263 kt wind · 9 events
- Strong Wind in Minnesota, March 25, 20228 events
- High Wind in Iowa, March 25, 202251 kt wind · 6 events
- Damaging Winds in Indiana, March 25, 202254 kt wind · 5 events
- Winter Weather in Maine, March 25, 20224 events
- High Wind in South Dakota, March 25, 202254 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Michigan, March 25, 202254 kt wind · 3 events
- Damaging Winds in Indiana, March 25, 202251 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016128, 1016125, 1016127, 1016129, 1016130, 1016121, 1016126, 1016139, 1016140, 1016124.